Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Goodland, KS

August 14, 2017Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2017, 5:14 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 5:14 PM CDT (22:14 UTC)
Expired
Aug 14, 2017, 6:00 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:28 PM CDTHAIL 1Mcdonald, KS
Aug 14, 5:30 PM CDTHAIL 1Bird City, KS
Aug 14, 5:38 PM CDTHAIL 0.751 W Bird City, KSDIME TO NICKEL SIZE HAIL AT THE BIRD CITY AIRPORT. VISIBILITY IN THE HEAVY RAINFALL OF A QUARTER TO HALF A MILE.
Aug 14, 5:46 PM CDTHAIL 1.25Bird City, KSQUARTER TO HALF DOLLAR SIZE HAIL IN TOWN. HAS BEEN HAILING FOR A HALF HOUR SO FAR.
Aug 14, 5:48 PM CDTHAIL 1.251 S Bird City, KS
Aug 14, 5:48 PM CDTHAIL 1.25Bird City, KSHAIL QUARTER TO HALF DOLLAR. 5FT GUTTER IS FULL OF WATER.
Aug 14, 5:54 PM CDTHAIL 13 S Bird City, KSTIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD, WITH DIME TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KGLD 142214
SVRGLD
KSC023-153-142300-
/O.NEW.KGLD.SV.W.0271.170814T2214Z-170814T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
514 PM CDT MON AUG 14 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in northwestern Kansas...
  West central Rawlins County in northwestern Kansas...

* Until 600 PM CDT

* At 514 PM CDT, a severe thunderstorm was located 10 miles north of
  Bird City, or 11 miles south of Benkelman, moving south at 10 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Bird City, McDonald and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10172 3999 10143 3969 10120 3966 10173
TIME...MOT...LOC 2214Z 355DEG 10KT 3989 10158 

HAIL...2.00IN
WIND...60MPH
 
$$

JRM
3 follow-up statements
074 
WWUS53 KGLD 142228
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
528 PM CDT MON AUG 14 2017

KSC023-153-142300-
/O.CON.KGLD.SV.W.0271.000000T0000Z-170814T2300Z/
Cheyenne KS-Rawlins KS-
528 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN CHEYENNE AND WEST CENTRAL RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 528 PM CDT, a severe thunderstorm was located 9 miles north of
Bird City, or 11 miles south of Benkelman, moving south at 10 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Bird City, McDonald and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10172 3995 10143 3969 10120 3966 10173
TIME...MOT...LOC 2228Z 000DEG 9KT 3988 10159 

HAIL...2.00IN
WIND...70MPH
 
$$

JRM
380 
WWUS53 KGLD 142248
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
548 PM CDT MON AUG 14 2017

KSC153-142258-
/O.CAN.KGLD.SV.W.0271.000000T0000Z-170814T2300Z/
Rawlins KS-
548 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAWLINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3975 10167 3978 10141 3968 10141 3967 10168
TIME...MOT...LOC 2248Z 352DEG 18KT 3970 10156 

$$

KSC023-142300-
/O.CON.KGLD.SV.W.0271.000000T0000Z-170814T2300Z/
Cheyenne KS-
548 PM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 548 PM CDT, a severe thunderstorm was located near Bird City, or
13 miles east of St. Francis, moving south at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3975 10167 3978 10141 3968 10141 3967 10168
TIME...MOT...LOC 2248Z 352DEG 18KT 3970 10156 

HAIL...1.25IN
WIND...70MPH
 
$$

JRM
406 
WWUS53 KGLD 142256
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
556 PM CDT MON AUG 14 2017

KSC023-142305-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-170814T2300Z/
Cheyenne KS-
556 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS WILL EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southern and north central portions of Cheyenne County.


LAT...LON 3975 10167 3978 10141 3968 10141 3967 10168
TIME...MOT...LOC 2255Z 355DEG 10KT 3968 10156 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:41 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 3:41 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
241 PM MDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon Aug 14 2017

Across the Tri State region this afternoon...summer temperatures
have returned to the area with locales currently seeing a range
mainly from the mid 80s to the lower 90s...under mainly sunny/mostly
sunny skies. SSE winds allowing for moist airmass with dewpts
ranging from the mid 50s to the mid 60s.

For the rest of the afternoon into the evening hours...increasing
low level clouds expected from the west as a weak shortwave slowly
works east from the NC Rockies. Some weak showers activity is
currently working across the NC Colorado in tandem with the
shortwave. Models do track the system out into the Plains Region
later tonight and east of the CWA by Tuesday morning. Even after
sunset...instability will remain over the region prompting the
potential for some rw/trw...but below severe limits. Have continued
trend of pops from previous shift keeping locales along and north of
Interstate 70 seeing the best chances for precip. Overnight lows
will be in the 60s.

Have continued mention of patchy fog after midnight tonight to
around 14z Tuesday.

Going into Tuesday...similar airmass over the region as strong WAA
on southerly flow will once again bring temps into the upper 80s to
lower 90s. Models shift a stronger shortwave off the central Rockies
northeast into the Plains Region. Convection is expected to begin by
late afternoon and carry into the evening hrs. The approach of this
system combined with the very unstable low level airmass will create
the potential for severe wx. The SPC has the entire forecast area
under a Slight Risk as a result. Large hail...damaging winds and
even a few tornados are possible...especially along and north of the
KS/NE border. With high PW values over an inch expected...locally
heavy rainfall could bring about flash flooding issues to many
locales.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Aug 14 2017

Tuesday night: 12Z model runs continue to show the potential for
severe weather through the evening and even after midnight for much
of the area. Model soundings show good severe weather parameters
across the area, with the best dynamics along and north of the KS/NE
border. 9Z SREF soundings for the McCook area show ample CAPE and 0-
6km bulk shear, but also have right arcing hodographs, strong SFC-
1km helicity, and PWATS over 1.75 inches. This means large hail,
damaging winds, a few brief tornadoes, and heavy rainfall will be
possible with any storms that form.

Wednesday-Monday: After longwave trough traverses the area
Wednesday, NW to zonal flow sets up aloft through Saturday. Upper
level ridging on Sunday brings drier weather through Monday. Chance
of showers and storms Thursday and Saturday evenings with the best
chance of rain and storms coming Thursday night. Daytime highs warm
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Aug 14 2017

For KGLD and KMCK...VFR conditions expected through the period.
Slight chance of thunderstorms across the area this evening.
Omitted mention of VCTS or VCSH due to lack of confidence in where
storm formation would be, if any. Skies should remain clear and
winds light and out of a southerly direction through the morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Aug 14, 4:41 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Mon Aug 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon east of
the Colorado border. Large hail up to half dollar size and wind
gusts of 60 MPH are possible with the strongest storms through the
early evening. Due to the slow storm motion and heavy rainfall,
localized flooding is possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An active pattern will continue to produce isolated to scattered
thunderstorms each day across the forecast area. The next best
chance for severe thunderstorms will be Tuesday afternoon and
evening. Large hail and damaging winds are the primary threats along
with the potential for localized heavy rainfall leading to flash
flooding as storms move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 4:04 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM CDT MON AUG 14 2017

KSZ002-142130-
Rawlins KS-
404 PM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL
430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of McDonald, or 12 miles southeast of Benkelman. This
storm was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3984 10115 3987 10138 4000 10141 4000 10119
TIME...MOT...LOC 2104Z 253DEG 2KT 3995 10134

JRM
Local storm report, Aug 14, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             14 N BIRD CITY          39.95N 101.53W
08/14/2017  M0.75 INCH       CHEYENNE           KS   PUBLIC

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:04 PM CDTSpecial Weather StatementGLDWallace26 min
Aug 13, 8:28 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace47 min
Aug 13, 9:36 PM CDTSpecial Weather StatementGLDNorton24 min
Aug 13, 9:43 PM CDTSpecial Weather StatementGLDGreeley, Logan, Wichita62 min
Aug 14, 1:55 AM CDTSpecial Weather StatementGLDNorton35 min
Aug 14, 4:04 PM CDTSpecial Weather StatementGLDRawlins26 min
Aug 14, 4:18 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
Aug 14, 4:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 14, 5:31 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Aug 14, 5:36 PM CDTSpecial Weather StatementGLDCheyenne9 min
Aug 14, 5:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman46 min
Aug 14, 5:53 PM CDTSevere Thunderstorm WarningGLDCheyenne30 min
Aug 14, 6:22 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman53 min
Aug 14, 6:58 PM CDTSpecial Weather StatementGLDCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.